CASE Medication management
Mr. L, age 58, presents to the outpatient psychiatric clinic seeking treatment for attention-deficit/hyperactivity disorder (ADHD), which was first diagnosed 11 years ago. Since discontinuing his ADHD medication, lisdexamfetamine 60 mg/d, 8 months ago, he has not been completing tasks and has been distracted in his job as a limousine driver. Mr. L says that when he was taking the medication, “I could focus and prioritize.” He reports that he has trouble retaining information and is easily distracted. He says he generally is organized with appointments and keeping track of things but is messy, forgetful, tardy, and impatient. Procrastination is an ongoing problem. He denies misplacing things or being impulsive. Mr. L reports that as a child he was frequently reprimanded for talking in class. He states, “I get in trouble even now for talking too much.”
Mr. L is cooperative and polite, maintains good eye contact, and is alert. No psychomotor abnormalities are noted. His speech is spontaneous and coherent, with normal rate, rhythm, and volume. He reports that his mood is “all right,” and denies suicidal or homicidal ideation. His insight is full, judgment is intact, and thought is linear and logical. Mr. L sleeps 5 hours at night and takes a nap during the day, but his energy varies.
His psychiatric history is negative for suicide attempts or hospitalizations. Mr. L denies a history of major depressive episodes, manic symptoms, hallucinations, or delusions. Anxiety history is negative for excessive worrying, obsessions and compulsions, and panic attacks. Mr. L has no family history of mental illness or substance abuse, and he denies any personal history of drug use. He stopped using tobacco 14 years ago. Mr. L says he drinks 3 caffeinated drinks a day and 2 glasses of wine once a week. Previous medications included lisdexamfetamine, dextroamphetamine/amphetamine, and bupropion. His medical history is notable for irritable bowel syndrome, gastroesophageal reflux disease, hyperlipidemia, hemorrhoids, recently treated H. pylori, eczema, and benign prostatic hyperplasia. He has no history of head trauma. He is currently taking omeprazole EC, 20 mg twice a day, tamsulosin, 0.4 mg at bedtime, aspirin, 81 mg/d, and cimetidine, 150 mg twice a day.
A review of systems is negative. Vital signs are unremarkable. A recent electrocardiogram (EKG) showed normal sinus rhythm. Thyroid-stimulating hormone, comprehensive metabolic panel (CMP), lipids, iron, vitamin B12, folate, complete blood count (CBC), hemoglobin A1c, and urine analysis are normal, except for mildly elevated low-density lipoprotein. Testing for hepatitis C is negative.
The previous diagnosis of ADHD is confirmed, and Mr. L is started on methylphenidate extended-release (ER), 27 mg every morning. At 1-month follow-up, Mr. L demonstrates good tolerance to the medication, and reports that he feels the dose is appropriate; no changes are made. The following month, Mr. L reports that, although the medication still works well, he feels anxious, irritable, and agitated, and has palpitations. He reports feeling tired during the day, with a return of energy at night, resulting in difficulty sleeping. He also is experiencing nausea and headaches, and has lost 15 lb. Mr. L thinks that the symptoms, particularly the weight loss, are adverse effects from the methylphenidate ER and requests a lower dose. The methylphenidate ER dose is decreased to 18 mg/d.